Article Text

other Versions

PDF
Efficacy and safety of naloxone in the management of postseizure complaints of tramadol intoxicated patients: a self-controlled study
  1. Hossein Saidi1,
  2. Mohammad Ghadiri2,
  3. Saeed Abbasi1,
  4. Seyed-Foad Ahmadi3
  1. 1Emergency Medicine Department, Faculty of Medicine, Iran University of Medical Sciences, Tehran, Iran
  2. 2Psychiatry department, Faculty of Medicine, Iran University of Medical Sciences, Tehran, Iran
  3. 3Evidence-Based Medicine Unit, Medical Education and Development Center, Iran University of Medical Sciences, Tehran, Iran
  1. Correspondence to Dr Seyed-Foad Ahmadi, Evidence-Based Medicine Unit Medical Education and Development Center, Iran University of Medical Sciences, Intersection of Hemmat and Chamran highways, Tehran 14496, Iran; sf.ahmadi{at}stu.iums.ac.ir

Abstract

Background and aims Tramadol has become a major cause of drug-induced seizure recently. Naloxone is reported to attenuate the seizurogenic activity of tramadol. Thus, the authors aimed to study the efficacy and safety of naloxone in the management of postseizure complaints.

Methods This self-controlled study was conducted from August 2006 to August 2008. 59 tramadol intoxicated patients who did have postseizure complaints entered the study. After initial resuscitation and work-up, they received intravenous naloxone 0.05 mg every 3–5 min, and the presence of symptoms, presence of abnormal waves in cerebral state monitor (CSM), cerebral state index (CSI) and optical density (OD) were assessed.

Results 47 participants completed the study, of whom 43 (91%) had symptom resolution after the intervention, and the presence of symptoms was significantly different before and after the intervention (p<0.001). 47 patients had abnormal waves in the CSM before the intervention, while 15 had abnormal waves in the CSM after intervention (p<0.001). The baseline mean of CSI was 81 (SD: 5.17), which was significantly increased to 92 (SD: 2.35) after naloxone injection (p<0.001). The baseline mean of OD was 7.1 (SD: 0.23), which was significantly increased to 7.7 (SD: 0.29) after naloxone injection (p<0.001).

Conclusion Naloxone can be considered in the management of postseizure complaints of tramadol toxicity, but further rigorous studies are needed to provide sufficient evidence to support its routine use.

  • Tramadol
  • seizure
  • drug toxocity
  • naloxone
  • toxicology

Statistics from Altmetric.com

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

  • Ethics approval Ethics approval was provided by the Institutional Review Board of Iran University of Medical Sciences.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.